Nortriptyline and Terrible Spike?

Discussion in 'Support' started by Eleanor, Aug 22, 2015.

tinnitus forum
    1. Eleanor
      Tolerant

      Eleanor Member

      Location:
      London
      Tinnitus Since:
      09/2014
      Cause of Tinnitus:
      Noise/fibromyalgia/ lupus/ anxitey/Lymes
      has anyone taken this drug and experienced a bad spike in their tinnitus? I think the terrible spike in mine was caused because of this drug.
       
      • Agree Agree x 1
    2. Mad maggot
      Breezy

      Mad maggot Member

      Location:
      New zealand
      Tinnitus Since:
      12/2008
      Cause of Tinnitus:
      Unknown
      I believe this is one of those drugs listed as being ototoxic.
       
    3. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      I take it and have no issues.
       
    4. dan
      Chatty

      dan Member

      Tinnitus Since:
      06/2011
      Why am I not surprised lol
       
      • Funny Funny x 1
    5. Sadly yes it can cause a spike or worsening. ..Discontinue if you can. I have it and never tried it.

      I know one person who's spike went away...and still (I believe) takes it.
       
      • Like Like x 1
    6. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      The issue is, the drugs that do lower tinnitus in studies are ototoxic. The only alternative is trobalt and that's not safe. So how can we win?
       
    7. You can't. ..
       
    8. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      Exactly. It's sad, so so sad.
       
      • Hug Hug x 1
    9. Indeed..:*(
       
    10. Danny Boy
      Cheerful

      Danny Boy Member Benefactor Hall of Fame

      Location:
      England
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Ear infection
      A randomized trial of nortriptyline for severe chronic tinnitus. Effects on depression, disability, and tinnitus symptoms.
      Sullivan M1, Katon W, Russo J, Dobie R, Sakai C.
      Author information

      Abstract
      OBJECTIVE:
      To determine whether the antidepressant, nortriptyline, is effective for treatment of depression, tinnitus-related disability, and tinnitus symptoms in patients with severe chronic tinnitus.

      DESIGN:
      A 12-week, double-blind, randomized controlled trial.

      SETTING:
      A university otolaryngology clinic.

      PATIENTS:
      Ninety-two subjects with severe chronic tinnitus: 38 with current major depression and 54 with depressive symptoms and significant tinnitus-related disability.

      INTERVENTION:
      Nortriptyline (maintained at 50 to 150 mg/mL for 6 weeks) or placebo.

      MAIN OUTCOME MEASURES:
      Hamilton Depression Rating Scale, Tinnitus Disability Measures, and Audiometric Measures.

      RESULTS:
      Nortriptyline was superior to placebo by multivariate analysis of covariance for depression (10.6 vs 14.3 final Hamilton Depression score), for tinnitus-related disability (1.8 vs 2.4 final MPI Tinnitus Interference), and tinnitus loudness (13.6 vs 20.0 dB final loudness match [in worst ear at tinnitus frequency]). When major depression and depressive symptoms groups were considered separately, nortriptyline was superior to placebo on these same measures but differences did not achieve statistical significance.

      CONCLUSIONS:
      The antidepressant nortriptyline decreases depression, functional disability, and tinnitus loudness associated with severe chronic tinnitus. What appears to be irreversible disability of otologic origin may, in part, be reversible disability of psychiatric origin.

      http://www.ncbi.nlm.nih.gov/pubmed/8215728
       
      • Informative Informative x 1
    11. Andycu

      Andycu Member

      Location:
      seattle, WA
      Tinnitus Since:
      12/1999
      Cause of Tinnitus:
      don't know
      I was given nortriptyline for chronic pain and my tinnitus has spiked -- my doctor has suggested gabapentin as a substitute for the nortriptyline -- any issues with gabapentin and tinnitus?
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.